High Wind, Haskell
- When
- May 8, 4:00 PM CST to 7:00 PM CST
- Where
- Haskell forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
A strong cold front moved rapidly southeast across southwest Kansas and produced high wind gusts.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong cold front moved rapidly southeast across southwest Kansas and produced high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 8, 2:24 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT THU MAY 8 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES FOR SEVERE WEATHER THIS EVENING, THEN STRONG WINDS AND CHANCES FOR THUNDERSTORMS ON SATURDAY. A STRONG AND PROGRESSIVE SHORTWAVE TROUGH CURRENTLY MOVING SOUTHEASTWARD FROM WYOMING AND UTAH WILL BE INTO WESTERN KANSAS THIS EVENING THEN INTO WESTERN MISSOURI BY MORNING. A STRONG SUBTROPICAL JET WAS MERGING WITH A NORTHERN BRANCH JET OVER SOUTHWEST KANSAS. SURFACE CYCLOGENESIS IN RESPONSE WAS DEEPENING IN SOUTHEASTERN COLORADO AND WILL DROP SOUTHEASTWARD ACROSS FAR SOUTHWEST KANSAS AND INTO NORTHERN OKLAHOMA BY MORNING WITH A COLD FRONT. DEWPOINTS IN THE MID 50S WILL SURGE IN FRONT OF THE SURFACE LOW INTO THE GARDEN CITY AREA THIS EVENING WITH WARM FRONT AND TRAILING DRYLINE. GOOD WARM ADVECTION AND POOLING OF MOISTURE WITH STRONG SHEAR ALOFT COULD PRODUCE A FEW ROTATING SUPERCELLS AHEAD OF COLD FRONT NEAR THE TRIPLE POINT IN THE LATE AFTERNOON AND EARLY EVENING WITH AN ISOLATED TORNADO POSSIBLE. HOWEVER THE MAIN THREAT WILL BE LARGE HAIL AND HIGH WINDS WITH STRONG FORCING WITH THE SHORTWAVE TROUGH AND MAY EVOLVE INTO A SEVERE LINEAR MCS AS THE EVENING PROGRESSES. THE STORMS SHOULD END WEST TO EAST AS THE COLD FRONT PASSES AND END IN THE MEDICINE LODGE AREA BEFORE 12Z FRIDAY. MODEL OUTPUT OF OVER 2 INCHES IN THE NORTH LOOKS A BIT OVERDONE WITH A RAPIDLY MOVING SYSTEM HOWEVER WITH SUCH A GOOD COLD POOL IT WILL BE A GOOD PRECIP GENERATOR. WILL KEEP CURRENT HIGH POPS GOING TO COVER THIS WIDESPREAD PRECIP EVENT. OVERNIGHT LOWS IN THE UPPER 40S WEST TO MID 50S FAR SOUTHEAST LOOKS GOOD. ON FRIDAY LOOK FOR SHORTWAVE RIDGING WITH MOSTLY SUNNY SKIES AND A FEW CIRRUS CLOUDS. WINDS WILL SHIFT FROM THE NORTHWEST TO THE SOUTHEAST BY LATE AFTERNOON AT 10 TO 20 MPH. HIGHS SHOULD MAKE IT INTO THE MID 70S NORTH TO NEAR 80 FAR SOUTH. FOR FRIDAY NIGHT WILL KEEP A SMALL POP GOING FOR THE FAR WEST AND FAR NORTH WITH SOME VORTICITY AHEAD OF NEXT UPPER LOW. LOWS IN LOOK TO BE ABOUT THE SAME AS TONIGHT. FOR SATURDAY A STRONG AND DEEPER UPPER LOW MOVES INTO THE DAKOTAS WITH A SHORTWAVE TROUGH STRETCHING SOUTH INTO WEST TEXAS. AS THIS MOVES IN THE BY THE AFTERNOON ANOTHER COLD FRONT WILL SURGE SOUTHWARD ACROSS SOUTHWEST KANSAS IN THE AFTERNOON WITH THE BEST LAYER MOISTURE IN THE NORTH. WILL KEEP LOW POPS GOING IN THE HAYS TO SAINT JOHN AREAS. WINDS WILL SHIFT TO THE NORTH TO NORTHWEST WITH THE COLD FRONT AND INCREASE TO 25 TO 35MPH AND HIGHER GUSTS. WE MAY NEED A WIND ADVISORY BY SATURDAY AFTERNOON. DAYS 3-7... SFC HIGH PRESSURE WILL BUILD INTO WESTERN KS SAT NIGHT BEHIND A STRONG SHORTWAVE TROUGH. THE NEXT SHORTWAVE TROUGH WILL APPROACH ON MONDAY. MOISTURE WILL BE LACKING WITH THIS SYSTEM, BUT WARM TEMPS IN THE 80S ARE LIKELY. THIS TROUGH WILL HELP DRAG A PACIFIC COLD FRONT THROUGH WESTERN KS BY MONDAY NIGHT. A FEW SPRINKLES ARE POSSIBLE BEHIND THE FRONT AS THE TROUGH APPROACHES, ESPECIALLY IN OUR NORTHERN COUNTIES. DRY NORTHWEST FLOW WILL PERSIST FROM WEDNESDAY MAY 14 TO AT LEAST SATURDAY MAY 17. TEMPS WILL BE NEAR NORMAL WITH NO PRECIP. IF THE UPPER TROUGH IS FURTHER EAST THEN ABOVE CLIMO TEMPS WOULD OCCUR. .AVIATION... STRONG TO SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OR OVER THE TAF SITES BETWEEN 22 AND 03 UTC. CEILINGS AND VISBYS WILL BRIEFLY COME DOWN AS THE STORMS PASS. A COLD FRONT WILL MOVE THROUGH GCK AROUND 03 UTC AND DDC AROUND 04 UTC. WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 20 TO 30 KTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 74 52 69 / 80 10 10 10 GCK 47 74 49 67 / 80 20 20 10 EHA 47 79 49 69 / 50 30 30 10 LBL 49 79 51 69 / 50 20 20 10 HYS 48 73 50 67 / 80 10 20 20 P28 54 75 55 72 / 60 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 459 AM CDT THU MAY 8 2008 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 459 AM CDT THU MAY 8 2008 /359 AM MDT THU MAY 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COMPACT BUT FORMIDABLE UPPER LEVEL DISTURBANCE WILL PROMOTE THE DEVELOPMENT OF WIDESPREAD THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER AFTER 3 PM CDT...THEN SPREAD EAST ACROSS MUCH OF SOUTHWEST KANSAS THIS EVENING. ATMOSPHERIC INSTABILITY, STRONG WIND SHEAR, AND VERY STRONG UPPER LEVEL FORCING WILL ALLOW STORMS TO BECOME SEVERE AND PERSIST THROUGH THE NIGHT AS THEY ADVANCE EASTWARD ACROSS SOUTHWEST AND CENTRAL KANSAS. THE INITIAL SEVERE WEATHER THREAT LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE LARGE DAMAGING HAIL TO THE SIZE OF GOLF BALLS. LATE IN THE EVENING...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT AS THE STORMS EVOLVE INTO ONE OR MORE SEVERE LINE SEGMENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR THE COLORADO BORDER LATE FRIDAY AFTERNOON. A DRY LOWER ATMOSPHERE WILL SUPPORT STRONG WIND GUSTS NEAR THUNDERSTORMS. A COLD FRONT WILL PUSH INTO KANSAS SATURDAY WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE...PARTICULARLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON THROUGH EARLY EVENING WEST OF HIGHWAY 283. SPOTTERS WILL LIKELY BE NEEDED LATER IN THE EVENING (MAINLY AFTER 8 PM CDT) ALONG AND EAST OF HIGHWAY 283. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
436 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 12 WSW SCOTT CITY 38.41N 101.11W
05/08/2008 E1.75 INCH SCOTT KS PUBLIC
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 8 W SCOTT CITY 38.48N 101.06W
05/08/2008 E0.88 INCH SCOTT KS PUBLIC
DIME TO NICKEL SIZED HAIL COVERED THE GROUND.
&&
BURKEThe national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
Windows were blown out of several vehicles by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109201, 109202, 109203, 109204, 109205.